Alert archive / Missouri / Areal Flood Advisories in 2013

Areal Flood Advisory 21, NWS Kansas City, MO

September 19, 2013Clay County, Jackson County, Platte County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this areal flood advisory at Sep 19, 2013, 6:57 PM CDT for Clay County, Jackson County, Platte County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2013, 6:57 PM CDT (23:57 UTC)
Expired
Sep 19, 2013, 10:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Johnson County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 12.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood advisory went out at Sep 19, 6:25 PM CDT, 32 minutes earlier.

Area forecast discussion, Sep 19, 6:25 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT Thu Sep 19 2013

.SHORT TERM...(This Evening through Tonight)
Issued at 234 PM CDT THU SEP 19 2013

This afternoon, a line of thunderstorms has developed along a cold
front from southwestern Iowa through southeastern Nebraska into
north central Kansas. This cold front will continue to dive
southeastward toward the area this afternoon with thunderstorms
entering northwestern Missouri by 3PM. These storms will have the
potential to be severe with the initial concerns being damaging wind
and marginal hail. Instability this afternoon is more than
sufficient with MUCAPE values between 1500-2000J/KG. Moisture is
plentiful with dewpoints in the mid 60s to near 70. Mid level lapse
rate are moderate which would support small to marginally severe
hail possible this afternoon into the early evening. The low level
lapse rates will be strong, and couple this with good vertical shear
and, damaging winds will most likely be the main threat with little
bowing segments possible. Another possible concern with these storms
will be heavy rainfall as PWAT values are in the 1.50"-2.00" range
and training may be a concern as winds parallel the boundary with
this slow moving front. Although widespread flooding is not a
concern with the recent dry conditions across the area, localized
flooding will be possible if heavy rains train across the same area
especially ones that are flood prone.

Otherwise, these storms will continue to drop southeast with the
front during the overnight hours with many areas picking up 1"-2" of
precipitation and some local area picking up even more. This front
will clear the area by Friday morning with just a few remaining
showers across the extreme southern CWA around sunrise.

.LONG TERM...(Friday through Thursday)
Issued at 234 PM CDT THU SEP 19 2013

Friday-Sunday:  A spectacular weekend is in store for the region as
high pressure takes control on Friday.  Lingering showers will
quickly clear Friday morning, with skies clearing through the day.
With fairly strong cold advection moving across the area,
temperatures will only climb into the middle 70s in most areas.
Little to no change in the forecast for the weekend as temperatures
in the 70s are expected under a sunny sky.  In response to mid-level
troughing crossing the Rockies on Sunday, winds will turn to the
south and usher in slightly warmer readings.

Monday-Wednesday:  The aforementioned mid-level trough will quickly
sweep through the region on Monday, pulling limited moisture
eastward through the Plains.  A few scattered showers or
thunderstorms will be possible as this wave moves through, however
the highest rain chances will focus themselves over the Northern
Plains on Monday.

Dry conditions and warmer temperatures will return for the middle to
end of next week as a large trough forms over the western third of
the CONUS.  Deep southwesterly flow will push high temperatures back
above normal towards the upper 80s.  Have bumped up temperatures a
few degrees over populated guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 625 PM CDT THU SEP 19 2013

A line of thunderstorms associated with a cold front has now moved
through the terminals. Showers and thunderstorm will continue to
plague the terminals trough 03Z-05Z. MCI and MKC will have reduced
vsbys in stronger storms reduced to 2SM with MVFR cigs otherwise just
expect vsbys to be reduced to 5SM after 01Z. After showers come to an
end before midnight expect VFR condition with just broken mid level
clouds overnight. Skies will clear out tomorrow morning with just a
few cirrus cloudy expected. There may be gusty winds out of the
northwest around 20kts for the next couple of hours otherwise, expect
winds to remain out of the northwest between 7-12kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Dux
AVIATION...73
Hazardous weather outlook, Sep 19, 12:50 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT THU SEP 19 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON...THUNDERSTORM ACTIVITY IS DEVELOPING ALONG A COLD
FRONT ACROSS SOUTHEASTERN NEBRASKA INTO NORTH CENTRAL KANSAS EARLY
THIS AFTERNOON. THUNDERSTORMS WILL MOVE INTO NORTHEAST KANSAS AND
NORTHWEST MISSOURI BY MID AFTERNOON AS THE COLD FRONT BEGINS MOVING
THROUGH THE STATE. THESE AFTERNOON STORMS...ASSOCIATED WITH THE
FRONT...MAY BE STRONG ENOUGH TO PRODUCE SOME ISOLATED SEVERE WEATHER
THOUGH THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY WEATHER CONCERNS...THOUGH HEAVY RAIN MAY ALSO BE AN
ISSUE GIVEN THE ABUNDANT MOISTURE AVAILABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MELL

In the hours before

Local storm report, Sep 19, 3:59 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     CLEARMONT               40.51N 95.03W
09/19/2013                   NODAWAY            MO   EMERGENCY MNGR

            TREE LIMBS DOWN ON POWERLINES

0340 PM     TSTM WND DMG     MOUND CITY              40.14N 95.23W
09/19/2013                   HOLT               MO   LAW ENFORCEMENT

            TREE DOWN

0347 PM     TSTM WND DMG     HOPKINS                 40.55N 94.82W
09/19/2013                   NODAWAY            MO   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN

&&
Local storm report, Sep 19, 4:12 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     HOPKINS                 40.55N 94.82W
09/19/2013  E60 MPH          NODAWAY            MO   TRAINED SPOTTER

            ESTD WINDS AROUND 60 MPH

&&

MJ
Local storm report, Sep 19, 4:13 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     3 S GRANT CITY          40.44N 94.41W
09/19/2013  E50 MPH          WORTH              MO   PUBLIC

&&

MJ
Local storm report, Sep 19, 4:23 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 SW PARNELL            40.42N 94.65W
09/19/2013                   NODAWAY            MO   TRAINED SPOTTER

            6-10 INCH DIAMETER TREE LIMBS DOWN

&&

MJ
Local storm report, Sep 19, 5:05 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     GRANT CITY              40.49N 94.41W
09/19/2013                   WORTH              MO   PUBLIC

            LARGE TREE BRANCHES...SMALL TREES AND POWER LINES DOWN

&&
Local storm report, Sep 19, 6:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     MERRIAM                 39.02N 94.69W
09/19/2013                   JOHNSON            KS   LAW ENFORCEMENT

            TREE DOWN BLOCKING CRAIG DR

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:44 PM CDTSpecial Weather StatementEAXAtchison16 min
Sep 19, 3:15 PM CDTSevere Thunderstorm WarningEAXHolt30 min
Sep 19, 3:29 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth31 min
Sep 19, 3:56 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth34 min
Sep 19, 6:21 PM CDTSevere Thunderstorm WarningEAXJackson24 min

Nearby

Areal Flood Advisories in Missouri, 2013Areal Flood Advisories in Kansas, 2013Every areal flood advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.